Iowa, 2019

Winter Weather in Iowa, December 9, 2019

December 9, 2019 · NWS DVN · 3 events in 3 counties and zones

A strong cold front arriving during the afternoon of December 9th, helped create a line of intense snow showers with strong winds and falling temperatures. This snow squall created a short duration burst of snow that included white-out conditions and strong winds, leading to dangerous travel.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong cold front arriving during the afternoon of December 9th, helped create a line of intense snow showers with strong winds and falling temperatures. This snow squall created a short duration burst of snow that included white-out conditions and strong winds, leading to dangerous travel. As this snow squall moved into extreme eastern Iowa, it lost intensity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 9, 11:36 AM CST, 34 minutes earlier.

Area forecast discussion, Dec 9, 11:36 AM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1136 AM CST Mon Dec 9 2019

...18z AVIATION UPDATE...

.SYNOPSIS...
Issued at 308 AM CST Mon Dec 9 2019

A weak area of low pressure riding up ahead of the advancing cold
front, is causing moisture convergence at lower levels over our
northern 1/2 of the CWA early today. Low clouds, drizzle, and dense
fog are common in locations in this convergence  near the track of
the low pressure. A strong cold front is just now entering northwest
Iowa as of 2 AM. This front will bring an abrupt wind increase and
falling temperatures today.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 308 AM CST Mon Dec 9 2019

Dense fog will be the focus of the short term, as the axis of
convergent moisture remains focus near a line from Ottumwa, through
Cedar Rapids, to Dubuque and southwest Wisconsin. I have issued a
somewhat wider swath in the dense fog issued around 2 AM, but this
is to give a buffer to what should be a persist band of dense fog,
and I'd rather go advisory than issue multiple SPS/graphicasts for
that feature, which will definitely impact CID and DBQ metros
through the AM commute. Otherwise, drizzle is the main liquid P-type
this morning, with chances mainly in the north 1/2.  The cold front
will arrive by 8 AM in the far west, to Noon along the Mississippi
River, and by 2 PM (accelerating) in the east. Thus, a mid day
high will occur in most spots, followed by rapid cooling behind
the front. A band of light rain or drizzle may continue near the
front and transition to a brief flurry behind it. No winter
impacts are expected this far east, due to the light and brief
nature of the transition. Strong winds and falling dewpoints will
likely dry the roads before ice can form.

Tonight, it's going to be cold! Lows in the single digits northwest
to teens east are forecast with winds gradually decreasing to around
10 to 15 mph. Wind chills are going to be cold, but only bottoming
out in the zero to -10 range in the extreme northwest, and  around
zero elsewhere tonight.

Ervin

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 308 AM CST Mon Dec 9 2019

Tuesday and Wednesday...00z model runs and ensemble mean in good
agreement of suggesting cold core L/W upper trof to dig and take
hold of the upper Midwest and GRT LKS this period. Passing -10 to
-16C portion of H85 MB cold pool to keep Tue highs mainly in the
20s, with a few areas in the north held in the teens. In-building
pressure rise gradient off 1030+ Canadian sfc ridge dumping down the
plains and MO RVR Valley to drive 10 to 15 MPH winds Tue morning for
wind chills of zero to 5 below along and north of Hwy 30. The sfc
ridge slides overhead for sfc wind decrease in the afternoon and
evening with a quick temp drop off after sunset. Non-diurnal temp
trends will look to be in order then later Tue night into Wed
morning as a weak clipper embedded in northwesterlies skirts toward
the area in tightening H85 MB baroclinicity from acrs the NE/SD
border region to east central IL. This with increasing cloud cover
will mean a continued trend from not such cold sfc temps, but low
during the mid to late evening may still hit single digits along Hwy
20 before south sfc winds increase. This system will have meager
moisture to work with and a dry sub-H7 MB layer to overcome, but
rather high LSR's of 18:1 or higher may still translate to a dusting
up to three quarters of an inch of fluff mainly north of I-80 from
06z-15z Wed morning. May have to think about the Wed AM commute
being affected by light snow. Some return flow modification with
this system to help highs reach the low to mid 30s in the southern
third of the CWA.

Thursday and Friday...Flattening mid CONUS steering flow and LLVL
ridge migration to the Atlantic coast to lead to broad scale return
flow and sfc temp modification back to above normal this end of week
period. But in the process may have to deal with another weak wave
and elevated warm air advection wing induced light snow or flurry
event on Thu. Current saturation and lift progs suggest the northern
CWA more at risk of this possibility, but timing and placement still
a low confidence thought at this point in the fcst projection. Both
the 00z run GFS and ECMWF agree on widespread highs in the 40s for
Friday, although even light snow cover(if it occurs) in the north
may temper the warming potential some making guidance highs possibly
somewhat optimistic.

Saturday and Sunday...With the latest suite of 00z run medium range
guidance diverging wih energy balances and extent of phasing or
digging with passing mid level waves, confidence is low on what this
will translate into precip-wise as well as temp influxes/cold
advection for weekend thermal/precip regimes. But it may turn out a
bit more active with one or two bouts of passing precip makers Sat
into Sunday and will have to maintain blanket chc POPs for mixed
precip scenarios. Longer range upper jet patterns suggest a
temporary split flow regime with wave energy gathering strength in
the southern stream acrs the southern plains late in the period and
into early Monday. This and phasing potential will have to be
watched during the upcoming week of model runs/inland wave ingest to
see if a potentially more significant winter system can impact
portions or all of the local area by early next week.   ..12..

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1135 AM CST Mon Dec 9 2019

Poor flying conditions expected early in the period as a cold front
passes across the area. Condtions will primarily be MVFR to IFR with
northwest winds increasing and gusting around 30 kts. However,
latest radar imagery shows a narrow and intense snow band quickly
moving east across central Iowa, which will move into the area
early this afternoon. This will bring a round of snow and drops to
LIFR visibility as it passes over the terminals, with impacts
primarily expected at KCID/KDBQ/KMLI. It will exit by early
evening, with condtions expected to improve to VFR for most early
tonight. The exception is KDBQ which may have some stubborn MVFR
ceilings through 10/06z.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory until 4 PM CST this afternoon for Benton-
     Buchanan-Cedar-Delaware-Dubuque-Iowa-Johnson-Jones-Keokuk-
     Linn-Washington.

IL...NONE.
MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...12
AVIATION...Speck
Hazardous weather outlook, Dec 9, 3:56 AM CST, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
356 AM CST Mon Dec 9 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
356 AM CST Mon Dec 9 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Dense fog will continue in locations mainly along and north of
a line from Ottumwa, to Iowa City, to Freeport Illinois.
Visibility under 1/4 mile is expected, until a strong cold front
arrives this morning. The fog will dissipate quickly as winds
increase. As the front moves through, areas of drizzle will change
to flurries or a brief period of light snow. No snow accumulation
is anticipated. Winds will be strong from the west to northwest
this evening as temperatures rapidly fall to the teens and upper
single digits. This will bring wind chills into the zero to -5
range late tonight. Make sure you dress for the second half of
today's weather today and tonight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Brisk northwest winds and cold temperatures will combine to
produce wind chills from around zero to 5 below zero north of
Interstate 80 Tuesday morning.

There will be a chance for light snow to move across portions of
the Outlook Area during the Wednesday morning commute, especially
north of Interstate 80. Although currently widespread impacts are
not expected, there may be the chance for some reduced visibility
and isolated slick surfaces where the brunt of the snow occurs.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

Ervin/12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Iowa

When
December 9, 12:10 PM CST to 12:30 PM CST
Where
Iowa forecast zone
Reported by
Emergency Manager
Coordinates
41.686, -92.065 (the zone’s center; the record gives no point)

Multiple sources from spotters, webcams, and emergency management reported an intense snow shower with white-out conditions, rapidly falling temperatures, and a sudden change to dangerous travel.

Winter Weather, Johnson

When
December 9, 12:50 PM CST to 1:20 PM CST
Where
Johnson forecast zone
Reported by
Emergency Manager
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

Multiple sources from spotters, webcams, and emergency management reported an intense snow shower with white-out conditions, rapidly falling temperatures, and a sudden change to dangerous travel.

Winter Weather, Linn

When
December 9, 12:50 PM CST to 1:20 PM CST
Where
Linn forecast zone
Reported by
Emergency Manager
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Multiple sources from spotters, webcams, and emergency management reported an intense snow shower with white-out conditions, rapidly falling temperatures, and a sudden change to dangerous travel.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868163, 868134, 868161.